Format

Send to

Choose Destination
Epilepsia. 1988 Sep-Oct;29(5):530-42.

Fatal liver failure in 16 children with valproate therapy.

Author information

1
University Children's Hospital, Berlin, F.R.G.

Abstract

The data of 16 children who died while receiving valproate (VPA) therapy in West Germany were analyzed. Five were normally developed, 5 were receiving VPA-monotherapy, and only 2 patients were aged less than 3 years. The first clinical symptoms of impending hepatotoxicity usually included nausea, vomiting, and apathy; pathologic laboratory tests reflected liver failure. Liver histology revealed microvesicular steatosis, cell necrosis, and bile duct proliferation of varying degree. An abnormal metabolite, 4-ene-VPA, was detected in all examined patients (six of six) and persisted after drug withdrawal. The pathogenesis of fatal liver failure during VPA treatment remains unknown. World-wide, approximately 100 fatalities have been reported in relation to VPA treatment. More than 90% were aged less than 20 years, 95% developed their first symptoms within the first 6 months of treatment, and 16 were treated with VPA alone. Since it is difficult precisely to define a group at risk for fatalities with VPA, careful clinical and laboratory monitoring with a special focus on vomiting and apathy, liver enzymes, and coagulation tests seem mandatory during the first 6 months after introduction of VPA. Taking into account the considerable number of fatalities during VPA treatment, the indication for its use requires careful reevaluation.

PMID:
3137017
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center